What was your radiation dosage?

Hi Everyone,

I’m due for a stereotactic radiation therapy in Dec 09. My Dr is recommending a dose of 55 Gy. I’m not sure whether this is a high or low dose. If you know your radiation dose, could you post it and let us know if you had any side effects from your dose?

The reason I am asking is because I am a little worried/concerned from reading a radiation therapy textbook I read recently. In it, the book recommended a dosage between 18-25 Gy to avoid any side effects and anything below 18 Gy is too low to affect the avm. The higher the dose from 25 Gy, the greater that chance of a side effect. I’m looking for feedback whether anyone can substantiate (or disclaim) the textbook’s claims.

Look forward to hearing from you.

Jim

I’m not sure how much this will help, and I don’t recall the doses.

Chari had Proton Beam Radiation at Mass General about 1991. After two years, the AVM had not shrunk any.

We pursued some other treatment, including embolization, and additional PBR through Stanford. In talking with their radiation DR, he knew the Mass Gen DR (who has since died) and commented to us that he had been using “too little” a dose to treat the AVM (though it was less harmful to the patient).

Stanford used a higher dose. Chari had no ill effects from either dose, other than losing some spots of hair where the radiation went in.

The other factor in stereotactic radiation is that it is shot in from different angles, so that the target area is the only spot that receives the max dosage.

Ron, Ks

Thanks Ron.

Sometimes I wonder how Doctors calculate dosages… I could understand it if they used variables like location, size, etc. But, my Dr seems like he pulled a number from thin air. I’m just worried whether 55Gy is relatively high compared to the average.

Cheers

Jim

Ron, KS said:

I’m not sure how much this will help, and I don’t recall the doses.


Chari had Proton Beam Radiation at Mass General about 1991. After two years, the AVM had not shrunk any.



We pursued some other treatment, including embolization, and additional PBR through Stanford. In talking with their radiation DR, he knew the Mass Gen DR (who has since died) and commented to us that he had been using “too little” a dose to treat the AVM (though it was less harmful to the patient).



Stanford used a higher dose. Chari had no ill effects from either dose, other than losing some spots of hair where the radiation went in.



The other factor in stereotactic radiation is that it is shot in from different angles, so that the target area is the only spot that receives the max dosage.



Ron, Ks

When I recently went to the doctor, he showed me a chart they use and it gives hime gy based on size. He then may adjust gy depending on location. One dr. mentioned using 15 gy due to eloquent area and another said 20-21 but said he really can’t say for sure until he is in the planning phase getting ready to do treatment. My AVM is approx. 2.6 cm. Hope that helps some.

Thanks dawn. Your comment does help. I’ll need to speak with my Dr again before committing to 55gy (which I think is more than double the average dose). I wonder if he has raised the dosage so high just so that he can destroy the avm quickly (and not being overly concerned with my potential side effects?). I’ll let you know what happens.

Stay well.

Jim

Dawn said:

When I recently went to the doctor, he showed me a chart they use and it gives hime gy based on size. He then may adjust gy depending on location. One dr. mentioned using 15 gy due to eloquent area and another said 20-21 but said he really can’t say for sure until he is in the planning phase getting ready to do treatment. My AVM is approx. 2.6 cm. Hope that helps some.

Hi, Jim-
My dosage was 17gy 3 years ago. It didn’t shrink the AVM so when I had it retreated this past August they used 23gy. Mine is in an eloquent area (brain stem). I did not suffer any side effects from the radiation that I am aware of, but did have a lot of problems with the higher steroid dose they put me on afterwards. I am not a doctor, but 55 sounds really high.

Brian

Hi everyone

Just had treatment. Within 3days my hair started to gradually fall out (not completely) and my left leg sometimes feel numb. Apart from that things are fine for the moment although who knows what will happen in time…

I did question 55Gy, and although it appears high, I was told that the dosage “time” is more important. I wasn’t on the treatment table all day, but rather only for several minutes at a time.

Hopefully this treatment method works out for me.

Cheers

Jim